Alert archive / New York / Flash Flood Warnings in 2010
Flash Flood Warning 13, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Oct 5, 2010, 3:26 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2010, 3:26 PM EDT (19:26 UTC)
- Expired
- Oct 5, 2010, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegany County, NY, Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 84 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
299 WGUS51 KBUF 051926 FFWBUF NYC003-009-052230- /O.NEW.KBUF.FF.W.0013.101005T1926Z-101005T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BUFFALO NY 326 PM EDT TUE OCT 5 2010 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN ALLEGANY COUNTY IN WESTERN NEW YORK... EAST CENTRAL CATTARAUGUS COUNTY IN WESTERN NEW YORK... * UNTIL 630 PM EDT * AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY SHOWERS CONTINUING TO MOVE WESTWARD ACROSS THE REGION WITH RAINFALL RATES OF A HALF INCH TO ONE INCH PER HOUR. THE HEAVY RAINS ARE FALLING OVER AREAS WHICH HAVE ALREADY RECEIVED AS MUCH AS TWO TO THREE INCHES OF RAINFALL. THE ACTIVITY WILL CONTINUE FOR AT LEAST ANOTHER HOUR OR SO...BEFORE DIMINISHING LATER THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4238 7843 4238 7805 4212 7803 4213 7842 $$ JJR
2 follow-up statements
773 WGUS71 KBUF 052056 FFSBUF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 456 PM EDT TUE OCT 5 2010 NYC003-009-052230- /O.CON.KBUF.FF.W.0013.000000T0000Z-101005T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CATTARAUGUS NY-ALLEGANY NY- 456 PM EDT TUE OCT 5 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR WESTERN ALLEGANY AND EAST CENTRAL CATTARAUGUS COUNTIES... AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT TO OCCASIONALLY MODERATE SHOWERS CONTINUING TO MOVE WESTWARD ACROSS THE REGION. WHILE THE RAINS HAVE WEAKENED SOME FROM EARLIER THIS AFTERNOON...THEY CONTINUE TO FALL OVER AREAS WHICH HAVE ALREADY RECEIVED AS MUCH AS TWO TO THREE INCHES OF RAINFALL. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELFAST PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4238 7843 4238 7805 4212 7803 4213 7842 $$ JJR
971 WGUS71 KBUF 052230 FFSBUF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 630 PM EDT TUE OCT 5 2010 NYC003-009-052240- /O.EXP.KBUF.FF.W.0013.000000T0000Z-101005T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CATTARAUGUS NY-ALLEGANY NY- 630 PM EDT TUE OCT 5 2010 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN ALLEGANY AND EAST CENTRAL CATTARAUGUS COUNTIES... AT 630 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE RAINS THAT HAD PROMPTED THE WARNING HAD DIMINISHED...THUS THE FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4238 7843 4238 7805 4212 7803 4213 7842 $$ JJR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 3:23 PM EDT, 3 minutes earlier.
Area forecast discussion, Oct 5, 3:23 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 323 PM EDT TUE OCT 5 2010 .SYNOPSIS... A SLOW MOVING SYSTEM OVER THE NORTHEAST US PLAGUE WESTERN NY ONE MORE DAY BEFORE MOVING OFF TO THE NORTHEAST WEDNESDAY NIGHT. HIGH PRESSURE WILL THEN MOVE IN AND BRING A PERIOD OF DRY WEATHER BEGINNING THURSDAY...AND LASTING THROUGH THE COLUMBUS DAY WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... A SLOW MOVING UPPER LEVEL LOW CAN BE FOUND OVER WV THIS AFTERNOON WITH A SURFACE REFLECTION OFF LONG ISLAND. SATELLITE IMAGERY SHOWS A PLUME OF COOLING CLOUD TOPS MOVING NORTHWEST TOWARD WESTERN NY WITH AREAS OF MODERATE AND HEAVY RAIN AT TIMES OVER THE SOUTHERN TIER...WITH LIGHTER RAINFALL ELSEWHERE. WILL HOIST A FLASH FLOOD WARNING FOR THIS REGION WITH ANTICIPATED ADDITIONAL RAINFALL. A THIN SOUTHEAST TO NORTHWEST MESOSCALE BAND CAN ALSO BE FOUND OVER A PORTION OF LEWIS AND JEFFERSON COUNTIES THIS AFTERNOON WHERE SOME ELEVATED INSTABILITY EXISTS...BUT THIS AREA CAN HANDLE MORE RAIN AT THIS TIME SO WILL NOT ISSUE ANY FLAGS RIGHT NOW. EXPECT PRECIPITATION TO CONTINUE THIS EVENING UNDER THE PLUME...WHICH IS WELL DEPICTED IN SATELLITE IMAGERY SHOWING A FAIRLY FAST MOVING NORTHWEST RISING MOTION OVER NORTHEAST PA. MORE TO FOLLOW SHORTLY... && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... PERSISTENT UPPER LOW OVER PENNSYLVANIA WEDNESDAY WITH A SURFACE WAVE WORKING UP THE EASTERN SEABOARD. FLOW AROUND THE SURFACE LOW LOOKS TO BRING A SIGNIFICANT AMOUNT OF ATLANTIC MOISTURE WESTWARD INTO THE REGION WHICH SHOULD INCREASE THE LIKELIHOOD FOR SHOWER ACTIVITY. PERIOD OF MODERATE TO HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE ORIENTATION OF THE UPPER LOW WOULD SUGGEST THAT THE FOCUS FOR STEADIER RAINS WEDNESDAY AND WEDNESDAY NIGHT WOULD BE ACROSS THE NORTHERN TIER OF THE AREA. IT DOES APPEAR THAT THE UPPER LOW WILL FINALLY GET LIFT OUT AS AN UPSTREAM SHORT WAVE PUSHING ACROSS THE GREAT LAKES KICKS THE LOW OUT INTO NORTHERN NEW ENGLAND BY THE END OF THE PERIOD. ABUNDANT CLOUD COVER AND FREQUENT SHOWERS SHOULD ALLOW FOR LITTLE DIURNAL TEMPERATURE VARIATION AND GENERALLY COOLER THAN NORMAL. && .LONG TERM /FRIDAY THROUGH TUESDAY/... HIGH PRESSURE BEGINS TO BUILD OVER THE OHIO VALLEY AT THE START OF THE PERIOD WITH TEMPS ABLE TO WARM A BIT ABOVE NORMAL AND DECREASING CLOUD COVER. ANOTHER FRONT COULD BRING THE LIMITED THREAT OF SHOWERS TO THE AREA ON MONDAY...MAINLY NORTH AND EAST. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... A SLOW MOVING STORM SYSTEM OVER THE EASTERN US WILL KEEP WESTERN NY UNDER MVFR CONDITIONS THROUGH THE REMAINDER OF THE AFTERNOON. CONDITIONS LOWER TO IFR OVERNIGHT UNDER NORTHERLY UPSLOPE FLOW FOR ALL BUT AREAS EAST OF LAKE ONTARIO BUT WITH LESS PRECIPITATION WITH TIME. IFR CONDITIONS WILL LIKELY CONTINUE INTO WEDNESDAY MORNING. OUTLOOK... WEDNESDAY...MVFR WITH A CHANCE OF SHOWERS. THURSDAY THROUGH SUNDAY...MAINLY VFR. && .MARINE... NORTH TO NORTHEAST WINDS WILL CONTINUE ON BOTH LAKES TODAY WITH BORDERLINE SMALL CRAFT CONDITIONS ON BOTH LAKE ERIE AND ONTARIO SHORELINES WHILE A LOW OFF SOUTHERN NEW ENGLAND MOVES SLOWLY INTO CENTRAL PA BY WEDNESDAY. A COASTAL LOW WILL THEN REDEVELOP AND MOVE NORTHEAST PAST NEW ENGLAND LATER WEDNESDAY INTO THURSDAY. THIS WILL FINALLY SHIFT THE NORTH AND NORTHEAST WINDS BACK TO WEST AND SOUTHWEST BY FRIDAY. FINE BOATING CONDITIONS ARE EXPECTED THIS WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...ZAFF NEAR TERM...ZAFF SHORT TERM...JJP LONG TERM...JJP AVIATION...ZAFF MARINE...JJP/ZAFF
Hazardous weather outlook, Oct 5, 5:23 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 523 AM EDT TUE OCT 5 2010 NYZ001>008-010>014-019>021-085-060930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 523 AM EDT TUE OCT 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-060930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 523 AM EDT TUE OCT 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 3:59 PM EDT | Small Craft Advisory | BUF | 23 hr |
Nearby
Flash Flood Warnings in New York, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.